Thursday, January 1, 2015

We're ringing in the New Year...

...back in the CICU. After an extended period of extreme fussiness, Abby starting seizing this afternoon. After about an hour, and a lot of meds, the seizures seem to have stopped. She is vomiting quite a bit though. She's had a head CT done now, and is scheduled for an EEG. We have no idea what has caused this new development, but suffice it to say, we're stressed and concerned.

- Updated 1/2/15 10:00am
Abby's doing ok this morning, though she's over her fancy hair accessories now and is bound and determined to get them off. No additional seizure activity since starting Keppra last night, but no further clues into what caused them either.

- Updated 1/2/15 7:00pm
Still no additional seizure activity per neurology, though she's still having some nystagmus and tongue thrusting (the latter was most likely caused by the rescue meds given yesterday). When she had her MRI done last week, a subdural hematoma was found, but it was considered old (assumed to be leftover from her cranial surgery) and neurosurgery was unconcerned about its effects on her brain. The CT scan yesterday showed that the hematoma is actually shrinking as it is being reabsorbed into her body. No additional issues were present. Vitals and lab work have been normal. The reason for the seizure onset is unclear, but with everything with Abby, is likely multi-factorial. Between irritation from the hematoma, getting over an infection, and weaning off of the Ativan and clonidine she's been on for over a month, it may have simply been a perfect storm to cause seizure activity. 

Based on her EEG findings, neurology is recommending keeping her on the Keppra for a few months as the hematoma reabsorbs. This medication is considered safe in heart patient use, but has the potential to make her very agitated. We'll have to keep an eye on her over the next week or so to determine if it's a good fit.

- Updated 1/3/15 2:30pm
Abby completed her 36 hour EEG without any additional seizure activity, though some of her background activity suggested she was at high risk for future seizures, hence the Keppra being started. She's vomiting a lot again, but since she is not considered critical, we should be back in step-down by the end of the day!

- Updated 1/3/15 10:00pm
Abby is back in the cardiac step-down unit again! Still vomiting quite a bit, not totally sure why. 


  1. Prayers for your little family. Hope 2015 is a good one, especially for Abby.

  2. I echo the many prayers offered. Our great God goes before you. I pray for strength for each little step.

  3. I am praying for you and for Abby. No more vomiting or seizures. May she have good rest.